Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Birmingham, AL

June 16, 2023Pickens County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 16, 2023, 6:28 PM CDT for Pickens County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 6:28 PM CDT (23:28 UTC)
Expired
Jun 16, 2023, 9:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

819 
WGUS54 KBMX 162328
FFWBMX
ALC107-170230-
/O.NEW.KBMX.FF.W.0012.230616T2328Z-230617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
628 PM CDT Fri Jun 16 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Pickens County in west central Alabama...

* Until 930 PM CDT.

* At 628 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Aliceville, Gordo, Reform, Carrollton, Pickensville, Ethelsville, 
  Memphis, McMullen, Johnston Lake, Garden, Benevola, Bevill Lock 
  And Dam, Owens, Dillburg, McShan, North Pickens Airport, 
  Macedonia, Kirk, Shaw and George Downer Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3352 8784 3316 8784 3304 8811 3304 8815
      3303 8814 3301 8817 3309 8833 3353 8827

FLASH FLOOD...RADAR INDICATED

$$

75/Linhares
1 follow-up statement
627 
WGUS74 KBMX 170226
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
926 PM CDT Fri Jun 16 2023

ALC107-170236-
/O.EXP.KBMX.FF.W.0012.000000T0000Z-230617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pickens AL-
926 PM CDT Fri Jun 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT THIS EVENING FOR 
PICKENS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3352 8784 3316 8784 3304 8811 3304 8815
      3303 8814 3301 8817 3309 8833 3353 8827

$$

75/Linhares

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:42 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 16, 2:42 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 PM CDT Fri Jun 16 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 127 PM CDT FRI JUN 16 2023

The forecast area is positioned between a highly amplified ridge
aloft over the Southern Plains northward to over Southern Canada
while an upper low spins over Pennsylvania with a deep trough over
much of the Mid Atlantic and Southeast Atlantic Coast. Toward the
surface, the forecast area is between a stationary front along
the Central Gulf Coast and a cold front that extends from Eastern
Nebraska eastward into Western Pennsylvania.

This afternoon.

Northwesterly flow aloft will persist over the area as a few more
disturbances ripple southeast over the area. A cold front will
remain to the north of the area while a nearly stationary boundary
will be positioned to the south of the area.

Cumulus clouds will continue to develop through the afternoon
across the west with some shower and storm activity expected
toward late afternoon coinciding with peak low-level instability.
A few storms may be strong to locally severe with strong winds and
some hail. Winds will be from the northwest at 4-8 mph. Highs
will range from the mid 80s east to near 90 west.

Tonight.

A few more disturbances in the mid levels will move southeast
over the area tonight while a cold front advances south across the
Tennessee Valley while a nearly stationary boundary remains just
to our south.

Shower and thunderstorm activity will persist across portions of
the west and south, though decreasing gradually through time
overnight. Some patchy fog is expected again with better potential
across portions of the north and the east. A few of the storms
may be strong with gusty winds and some hail. Winds will be from
the south at 2-4 mph. Lows will be in the mid to upper 60s.

Saturday.

Mid-level ridging will move east over much of the Mississippi
River Valley Region while a northwest flow prevails over the area
as broad troughing persist just to our east. Additional mid-level
disturbances will move southeast over the area. A surface cold
front will move south into the northern counties through the
morning hours while the surface boundary to our south slowly lifts
north into our southern counties later in the day.

The combination of surface boundaries with mid-level support will
result in scattered shower and thunderstorm development through
the day Saturday with the best chances across the southern and
central counties due to some drier air moving into the far
northern counties later in the day. Some storms may be strong to
severe with strong winds and hail. Winds will shift from the south
to the west later in the day with speeds from 5-10 mph. Highs
will be in the mid to upper 80s across the area.

05

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 239 PM CDT FRI JUN 16 2023

Sunday will bring another severe threat to Central Alabama as a
shortwave trough moves into the area from the Plains. The current
thinking is for an afternoon to evening threat for severe storms,
mainly across the whole area but focused over the western and
southwestern counties. This looks to be yet another damaging wind
and hail threat coming to areas that have dealt with this for the
better part of the last week.

By Monday, an upper level low will sink down into the region from
the central Mississippi River Valley and will probably hangout into
late week. With this setup, rain and storm chances remain elevated
through the extended. Daytime highs may be tempered somewhat,
remaining in the low to mid 80s during the week.

12

Previous long-term discussion:
(Saturday through Thursday)
Issued at 424 AM CDT FRI JUN 16 2023

On Sunday, clusters of storms are expected to occur toward our
northwest, supported by a 500mb trough and broad low-level
confluence within an unstable air mass. These storms should
propagate toward our region based on the path of the shortwave and
placement of the instability/shear axis. Ensemble means are
showing the bulk of rain and storms affecting Central Alabama a
tad later into Sunday than before, favoring sometime late Sunday
afternoon into (perhaps more-so) Sunday night/early Monday morning
as a few storm clusters move across the region. Flow is decent
with 30-40 knots of bulk shear with sufficient MUCAPE to yield a
severe threat. Heavy rainfall could also occur and pose an
isolated flood risk. This part of the forecast still carries some
complexities that high-res guidance may help to resolve once
within range but, based on the overall setup, we'll continue a
slight risk (level 2 out of 5) for severe storms Sunday/Sunday
night.

An upper low looks to meander about the region through the rest of
the extended forecast/through Thursday, producing spells of
showers and storms. While there will probably be nighttime
activity, peak coverage should occur with afternoon and evening
destabilization.

89^GSatterwhite

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT FRI JUN 16 2023

Except generally VFR conditions through the afternoon with the
exception in vicinity for shower and thunderstorm activity that
will develop later in the afternoon with best chances west and
southwest. The activity will decrease through the overnight but
may linger across the southern portion of the area. Patchy fog is
again expected towards daybreak Saturday with best potential
across portions of the north and east. Chances for showers and
thunderstorms will increase again during the day Saturday with bet
potential across the south and southeast.

05

&&

.FIRE WEATHER...

Showers and storms are forecast each day through the period, with
varying daily coverage. Minimum RH values each afternoon will remain
above critical thresholds, generally staying above 45-50 percent.
20ft winds should be generally less than 10kts from the west this
evening, northwest tomorrow, and southwest on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  88  62  90 /  30  30  10  40
Anniston    66  87  64  89 /  30  40  10  40
Birmingham  68  87  66  89 /  40  40  10  40
Tuscaloosa  67  86  66  87 /  60  50  20  60
Calera      66  85  66  88 /  50  50  20  40
Auburn      67  85  66  87 /  40  50  20  40
Montgomery  68  85  67  89 /  60  50  20  40
Troy        67  87  67  89 /  60  60  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....12
AVIATION...05
Hazardous weather outlook, Jun 16, 4:42 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
442 AM CDT Fri Jun 16 2023

ALZ011>015-017>050-171245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
442 AM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible this afternoon and evening for much of
Central Alabama. Threats include damaging winds up to 60 mph and
large hail. Locally heavy rainfall could produce flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A couple severe storms may occur Saturday afternoon across the
southern portion of Central Alabama. Threats include damaging winds
up to 60 mph and large hail.

Severe storms are possible sometime Sunday or Sunday night for much
of Central Alabama. Threats include damaging winds up to 60 mph and
large hail. Locally heavy rainfall could produce flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is needed
through Sunday.

In the hours before

Special weather statement, Jun 16, 5:06 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Fri Jun 16 2023

ALZ012-162245-
Lamar AL-
506 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of Lamar County through
545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 10 miles northwest of Sulligent, moving southeast at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Crossville, Cody, Henson Springs and Pine
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Alabama.

&&

LAT...LON 3406 8821 3405 8800 3405 8799 3402 8799
      3402 8795 3363 8795 3380 8824
TIME...MOT...LOC 2206Z 302DEG 37KT 3399 8827

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Jun 16, 5:15 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
515 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             Forest                  33.48N 88.27W
06/16/2023  E1.00 inch       Pickens            AL   Public

&&

MAL
Special weather statement, Jun 16, 5:19 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT Fri Jun 16 2023

ALZ025-027-162300-
Shelby AL-Talladega AL-
519 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern
Talladega and northeastern Shelby Counties through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vincent, or 10 miles northeast of Chelsea, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sylacauga, Childersburg, Vincent, Harpersville, Westover, Oak Grove,
Bon Air, Winterboro, Alpine, Sycamore, Logan Martin Dam, Sterrett and
Mignon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 8626 3340 8663 3346 8648 3343 8638
      3340 8638 3341 8634 3333 8610
TIME...MOT...LOC 2218Z 300DEG 12KT 3340 8647

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Jun 16, 5:28 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Birmingham AL
528 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             Forest                  33.49N 88.28W
06/16/2023  E2.75 inch       Pickens            AL   Public

            Hail covering the ground.

&&

MAL
Local storm report, Jun 16, 5:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
543 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             Forest                  33.48N 88.27W
06/16/2023  E2.75 inch       Pickens            AL   Public

            Corrects previous hail report from Forest.
            Hail covering the ground.

&&

MAL
Local storm report, Jun 16, 6:27 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
627 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             1 E Morris              33.75N 86.79W
06/16/2023  E1.00 inch       Jefferson          AL   Public

            Quarter sized hail reported in Morris.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:46 PM CDTSpecial Weather StatementBMXJefferson29 min
Jun 15, 9:17 PM CDTRiver Flood WarningBMXSumter5 days
Jun 16, 6:40 AM CDTSevere Thunderstorm Warning Considerable damage threatBMXSumter65 min
Jun 16, 7:09 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo66 min
Jun 16, 7:44 AM CDTSpecial Weather StatementBMXDallas61 min
Jun 16, 10:03 AM CDTSpecial Weather StatementBMXBarbour57 min
Jun 16, 3:47 PM CDTSpecial Weather StatementBMXMarion28 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens62 min
Jun 16, 5:06 PM CDTSpecial Weather StatementBMXLamar39 min
Jun 16, 5:19 PM CDTSpecial Weather StatementBMXTalladega41 min
Jun 16, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXPickens53 min
Jun 16, 5:45 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXPickens45 min
Jun 16, 5:52 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens3 hr
Jun 16, 6:05 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXSt. Clair, Shelby, Talladega55 min
Jun 16, 6:12 PM CDTSevere Thunderstorm Warning Destructive damage threatBMXPickens48 min
Jun 16, 6:16 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXJefferson, St. Clair17 min
Jun 16, 6:26 PM CDTSevere Thunderstorm WarningBMXClay51 min
Jun 16, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Tuscaloosa48 min
Jun 16, 6:31 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens44 min
Jun 16, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXSumter63 min
Jun 16, 6:46 PM CDTSevere Thunderstorm Warning Destructive damage threatBMXHale59 min
Jun 16, 6:51 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Pickens, Sumter54 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.